Texas, 2016Hail and Damaging Winds in Texas, May 31, 2016
May 31, 2016 · NWS BRO · 3 events in 1 county or zone
A mini-supercell and associated downburst core moved across south central Hidalgo County beginning in the Palmview/Mission area and generally tracked along and just north of the Rio Grande before crossing the river southeast of Pharr. 4 miles and a path width, which varied, of 1 to 3 miles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10 million
- Crop damage
- $500,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mini-supercell and associated downburst core moved across south central Hidalgo County beginning in the Palmview/Mission area and generally tracked along and just north of the Rio Grande before crossing the river southeast of Pharr. A NWS survey, combined with radar assessment, determined a path length of 19.4 miles and a path width, which varied, of 1 to 3 miles. Peak winds were estimated to be 85 to 95 mph, though 100 mph or greater winds may have occurred on elevated surfaces, particularly at the State Farm Arena in the city of Hidalgo. Peak winds pulsed at two phases of the storm, and likely lasted 5 or more minutes. Initial damage to tree limbs and some poorly built roofs in the Mission/Palmview area would intensify by the time the downburst reached the Madero and Granjeno communities, where more than 100 homes sustained varying levels of damage, dozens of power poles were felled, and hundreds of softwood trees were uprooted. In addition to the wind, one to two inch diameter hail fell, some of it driven by the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 31, 5:49 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, May 31, 5:49 PM CST, 3 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
649 PM CDT TUE MAY 31 2016
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...The main forecast challenges during the next 24 hours
will be the timing and coverage of thunderstorms. latest BRO radar
indicates ongoing scattered showers and thunderstorms across the
northern ranchlands. Sct low clouds and gusty southeast winds
prevail across valley taf sites this evening. Some convection
may develop later this evening as an upper- level disturbance
approaches from the west...possibly affecting MFE after 06z.The
latest HRRR model suggests some convection impacting all the taf
sites after overnight. Will mention a tempo for HRL and BRO for
some lingering convection after 07z. Thunderstorms could develop
again by late morning, but confidence on timing not especially
high since much will depend on what happens between now and then.
Will maintain PROB30's for HRL/BRO sites for now.
&&
.PREV DISCUSSION... /issued 326 PM CDT TUE MAY 31 2016/
..Heavy Rainfall and Local Flooding Expected to Affect Parts of
Deep South Texas/RGV For Remainder of the Week...
SHORT TERM (Tonight through Wednesday Night): Main forecast issue
in the short-term will be chances for heavy rain, especially
Wednesday night and on into the long term. Current water-vapor
channel satellite imagery shows an upper-level low spinning over the
AZ/Sonora border region. Conditions are fairly quiet at the moment,
as we appear to have stabilized even as the upper-level ridge
continues to flatten and move eastward. Atmosphere is quite
"juiced" for convection once some forcing arrives. 12Z BRO raob
indicated 2.1 inches of PW. Short-term model guidance continues to
show a mid-level disturbance moving through the area in the WSW flow
aloft, with main impacts generally between midnight and 6am and
tending to focus on the western counties. 1-2+ inches of rain are
possible from any storms that form. A few could even go severe, per
SPC Day 1 Outlook, with large hail and possibly strong winds.
Buoyancy will certainly be sufficient but shear may be lacking.
A relative lull in activity may occur during the daytime on
Wednesday, but models indicating another, stronger short-wave more
directly tied to the main upper-low (which will be moving into the
Big Bend region) moves through the area. This will trigger
widespread thundershowers, moving from west to east through the
night. WPC progs indicate widespread 1-2 inches areal average
amounts, with locally heavier amounts certainly possible. Flash-
flood watches are likely to be required from Wednesday night through
Thursday for western counties at least...and may need to be expanded
through the rest of the CWA.
Existing temp grids were not changed greatly from what was
inherited.
LONG TERM (Thursday through Tuesday): After short term
evening/overnight convective blowups that move from the Sierra
Madre into the Rio Grande Plains/ranchlands and probably survive
enough to bring action, particularly to the Mid Valley with
"debris" rain closer to the coast. By Thursday, the core of the
culprit upper low is centered over the Texas Big Bend, with still
decent diffluent flow to keep a rain threat going through the day.
Exactly *how* that threat evolves is anyone's guess. The feeling
here is that whatever is left of the Wednesday night MCS/QLCS will
have disrupted the surface wind pattern (showing fairly robust
southeasterlies in background) with morning lighter rains and some
residual thunder. By afternoon, assuming some recovery, convection
would be able to fire quickly on old boundaries and lower
convective temperatures..."auto" convection one might say. For all
these reasons will retain a broad brush with likely rain chances
but will temper daytime QPF as much of the initial big surge will
be tonight and again Wednesday night.
Thereafter, the forecast further descends into muddiness. GFS
reenergizes the convection as another wave moves underneath the 500
mb low, located Thursday night over the Hill Country. 12Z GFS favors
best chances toward the coast which is the current forecast and will
continue this, along with somewhat amped up QPF once again. By
Friday, the 500 mb low parks itself mid-state near Austin, with
"bagginess" in the trough oozing into Deep South Texas. This
concentrates deepest moisture just to the north of the RGV, but
remaining debris and old boundaries from Thursday night's convection
should allow action to "go" quickly with any breaks and recovery.
With little else in the way of forcing, the current chance PoP (40-
50 percent) vs. likely looks fair for Friday into Friday night.
For the weekend, the descending and elongating 500 mb low shifts to
an axis from Nuevo Leon Mexico through Houston, with coastal
troughing developing and deep moisture pooling on the back side,
somewhat analogous to a winter Texas Gulf Low situation. Saturday is
a bit of a wild card with the ECMWF jumping on a day of low rain
chances despite region being under the upper low, likely due to a
pocket of dry air sliding underneath the system on mid level
westerlies. I'm not too sold on that and given what's left of the
cool core in early June see a 50/50 day with locally heavy rainfall
still a possibility with any destabilizing sunshine. Saturday
night/Sunday may be wetter once again but more on the shower vs.
thunder side. Rainfall totals could become an issue once again with
potential back side banding, and will have to address with later
forecasts. Lower temperatures on the whole are likely as well in
low level northerly flow under the moisture and rain canopy.
Lingering light rains not out of the question Monday and perhaps
beyond as system takes sweet time exiting, but low confidence means
little change to the forecast to start the next work week.
Bottom line? Keep the umbrellas handy, and residents of low lying
areas prone to flooding may need to keep the canoe or kayak ready as
well.
MARINE: Now through Wednesday night: Modest southeast flow will
continue through the next 36 hours. Winds may occasionally reach
SCEC levels, but not expecting and SCA's. Seas are expected to run
3 to 4 feet through the period. Showers and thunderstorms will be
increasing especially starting Wednesday evening.
Thursday through Sunday: Wind outcomes will be highly predicated on
convective development inland and movement of outflows over the
water especially on Thursday. Background winds are moderate
southeast and this will remain the forecast, but reality could range
from 2 to 4 hour periods of gale force gusts from remnants of
QLCS/MCS moving into the Gulf from the Valley/northeast Mexico to
light variable winds where flow has been disrupted. This holds into
early Friday. By Friday night/Saturday, the approach of the upper
low and associated surface boundary will bring lighter and more
variable winds to the waters...outside of convection...which will
continue before a backing to the north/northeast at some point
Saturday night and Sunday. Seas will largely be driven by convection
which could create quite a range but for background and forecast
purposes will gradually dip from moderate to slight...2 to 3
feet...by the weekend.
&&
.BRO Watches/Warnings/Advisories...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
63
Hazardous weather outlook, May 31, 3:51 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
451 PM CDT TUE MAY 31 2016
TXZ248>257-012200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
451 PM CDT TUE MAY 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...WITH A FEW
STRONG TO MARGINALLY SEVERE...WILL DEVELOP ACROSS PORTIONS OF
DEEP SOUTH TEXAS TONIGHT. BRIEF STRONG WIND GUSTS...SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. NUISANCE
FLOODING WILL BE POSSIBLE WITH HEAVY RAINFALL...ESPECIALLY IN
AREAS OF POOR DRAINAGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED WEDNESDAY AND
THURSDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS...WITH A FEW STRONG TO
MARGINALLY SEVERE AND SOME PRODUCING HEAVY RAINFALL...WILL
DEVELOP ACROSS PORTIONS OF DEEP SOUTH TEXAS WEDNESDAY NIGHT
THROUGH SUNDAY. LOCALIZED FLASH FLOODING WILL BE POSSIBLE
WEDNESDAY NIGHT INTO THURSDAY. A FLASH FLOOD WATCH MAY BE NEEDED
AS THE POTENTIAL FOR WIDESPREAD HEAVY RAINFALL INCREASES. IN
ADDITION...BRIEF STRONG WIND GUSTS...SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES AND HEAVY RAINFALL WILL BE POSSIBLE
WITH THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-012200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
451 PM CDT TUE MAY 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS
OF THE COASTAL WATERS TONIGHT. GUSTY WINDS...LOCALLY HEAVY
DOWNPOURS...AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS
OF THE COASTAL WATERS WEDNESDAY THROUGH SUNDAY. GUSTY WINDS...
LOCALLY HEAVY DOWNPOURS...AND FREQUENT CLOUD TO WATER LIGHTNING
STRIKES WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 31, 7:19 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
819 PM CDT TUE MAY 31 2016
TXZ248>250-010215-
ZAPATA TX-JIM HOGG TX-BROOKS TX-
819 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA...WEST CENTRAL
BROOKS AND CENTRAL JIM HOGG COUNTIES UNTIL 915 PM CDT...
AT 819 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 14 MILES SOUTHEAST OF EL CENIZO TO 7 MILES
SOUTH OF SOUTH FORK ESTATES. MOVEMENT WAS SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BUSTAMANTE...RANDADO AND ESCOBAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN BROWNSVILLE.
&&
LAT...LON 2718 9943 2719 9867 2700 9814 2698 9917
2712 9943 2714 9943 2715 9944 2715 9943
TIME...MOT...LOC 0119Z 295DEG 15KT 2715 9939 2717 9869
54Special weather statement, May 31, 7:25 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
825 PM CDT TUE MAY 31 2016
TXZ250-251-010215-
KENEDY TX-BROOKS TX-
825 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KENEDY...BROOKS AND
NORTHEASTERN JIM HOGG COUNTIES UNTIL 915 PM CDT...
AT 824 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES NORTHEAST OF AGUA NUEVA TO NEAR
RIVIERA BEACH. MOVEMENT WAS SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FALFURRIAS...RACHAL...ENCINO...SARITA...FALFURRIAS FIRE STATION...
FALFURRIAS JUNIOR HIGH SCHOOL...KENEDY COUNTY SHERIFFS OFFICE...
AIRPORT ROAD ADDITION...
U S 77 BORDER PATROL STATION AND LA COLONIA PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2724 9763 2723 9755 2726 9746 2721 9740
2721 9741 2722 9743 2721 9743 2720 9737
2719 9737 2714 9745 2678 9831 2686 9842
2705 9842 2705 9846 2727 9851 2726 9802
2721 9797 2727 9781 2728 9765
TIME...MOT...LOC 0124Z 306DEG 16KT 2700 9842 2732 9769
63Special weather statement, May 31, 8:22 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
922 PM CDT TUE MAY 31 2016
TXZ250-251-253-254-010230-
INLAND WILLACY TX-KENEDY TX-HIDALGO TX-BROOKS TX-
922 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR KENEDY...SOUTHEASTERN BROOKS...
NORTHEASTERN HIDALGO AND NORTHWESTERN WILLACY COUNTIES UNTIL 930 PM
CDT...
AT 921 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTHEAST OF RIVIERA BEACH TO NEAR
ARMSTRONG TO 8 MILES NORTH OF SAN MANUEL. MOVEMENT WAS SOUTHEAST AT
20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ARMSTRONG...LINN...SAN MANUEL...SARITA...RUDOLPH...
KENEDY COUNTY SHERIFFS OFFICE...KENEDY COUNTY WIND FARMS...
RED GATE...NORIAS AND U S 77 BORDER PATROL STATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2723 9755 2726 9735 2693 9747 2700 9756
2693 9755 2692 9747 2688 9756 2689 9753
2689 9752 2688 9752 2687 9750 2687 9756
2667 9762 2641 9811 2678 9828 2705 9787
2728 9779
TIME...MOT...LOC 0221Z 325DEG 33KT 2718 9761 2689 9778 2669 9814
63Special weather statement, May 31, 8:27 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
927 PM CDT TUE MAY 31 2016
TXZ249-250-252-010315-
JIM HOGG TX-BROOKS TX-STARR TX-
927 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STARR...SOUTHWESTERN
BROOKS...NORTHWESTERN HIDALGO AND SOUTHEASTERN JIM HOGG COUNTIES
UNTIL 1015 PM CDT...
AT 927 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SAN RAFAEL RANCH AIRPORT...OR 9 MILES SOUTHEAST OF AGUA
NUEVA...MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAN RAFAEL RANCH AIRPORT...SAN ISIDRO...LA REFORMA...SANTA ELENA...LA
GLORIA...DELMITA AND PUESTA DEL SOL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2682 9815 2678 9820 2678 9832 2663 9840
2659 9844 2683 9865 2697 9848
TIME...MOT...LOC 0227Z 314DEG 23KT 2683 9847
63Special weather statement, May 31, 8:31 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
931 PM CDT TUE MAY 31 2016
TXZ248-249-252-010315-
ZAPATA TX-JIM HOGG TX-STARR TX-
931 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STARR...SOUTHEASTERN
ZAPATA AND WESTERN JIM HOGG COUNTIES UNTIL 1015 PM CDT...
AT 931 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM THOMPSONVILLE TO 6 MILES NORTHWEST OF GUERRA TO
NEAR MORALES-SANCHEZ. MOVEMENT WAS SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
VIBORAS...GUERRA...RANDADO...THOMPSONVILLE AND MORALES-SANCHEZ.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2717 9860 2680 9861 2655 9881 2677 9915
2699 9900 2727 9899 2727 9893
TIME...MOT...LOC 0231Z 297DEG 25KT 2719 9893 2696 9894 2681 9905
63Special weather statement, May 31, 8:52 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
952 PM CDT TUE MAY 31 2016
TXZ251-254-010330-
INLAND WILLACY TX-KENEDY TX-
952 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KENEDY AND NORTH CENTRAL
WILLACY COUNTIES UNTIL 1030 PM CDT...
AT 951 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR KENEDY COUNTY WIND FARMS TO NEAR RUDOLPH.
MOVEMENT WAS SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ARMSTRONG...SAN PERLITA...RUDOLPH...KENEDY COUNTY WIND FARMS...
YTURRIA...NORIAS...U S 77 BORDER PATROL STATION...
SAN PERLITA HIGH SCHOOL AND ARMSTRONG RANCH AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2706 9748 2707 9738 2695 9738 2701 9744
2699 9745 2690 9738 2700 9748 2700 9756
2689 9747 2683 9755 2685 9748 2676 9747
2679 9737 2683 9739 2679 9735 2675 9747
2638 9753 2666 9797 2719 9772
TIME...MOT...LOC 0251Z 300DEG 26KT 2706 9762 2665 9782
63Thunderstorm Wind, Hidalgo
- When
- May 31, 9:11 PM CST to 9:44 PM CST
- Where
- Hidalgo County, 2.32 mi ENE of Chihuahua to 5.59 mi ESE of Hidalgo
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $10 million
- Crop damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 26.238, -98.389
Initial damage to tree limbs and some poorly built roofs in the Mission/Palmview area would intensify by the time the downburst reached the Madero and Granjeno communities, where more than 100 homes sustained varying levels of damage, dozens of power poles were felled, and hundreds of softwood trees were uprooted. Specific damage and associated impacts included the following: At least 150 homes and businesses sustained notable damage, and several dozen required significant repair. This included varied damage to nearly every building (RV, trailer, and fixed structure) in the Chimney Park RV and Mobile Home Park along the Rio Grande, as well as the adjacent neighborhood of Madero. The State Farm Arena lost a large part of its cladding (side wall) and up to 40% of its roof shingles and underneath decking allowing rainwater to leak into the facility. A several thousand foot community center in the town of Granejo was destroyed as free-standing reinforced cinderblock walls crumbled, and the wind destroyed ductwork/HVAC and an entire side wall on its way out of the building. A tractor trailer weighing 79,000 pounds, including freight, was moved and then tipped on its side in the community of Madero. Hundreds of softwood trees were uprooted and thousands of tree limbs were snapped, these included ash, mesquite, ebony, and palm. Dozens of wooden power poles were snapped, with more than 20,000 customers without power.
Hail, Hidalgo
- When
- May 31, 10:40 PM CST to 10:45 PM CST
- Where
- Hidalgo County, Pharr
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 26.200, -98.180
City of Pharr Emergency Manager reported golf ball size hail south of Pharr.
Thunderstorm Wind, Hidalgo
- When
- May 31, 10:43 PM CST
- Where
- Hidalgo County, (Mfe)miller Intl Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 26.170, -98.230
The ASOS at KMFE reported wind gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 31, 2016$5.4 million · EF1 · 15 events
- Flash Flooding and Hail in Wisconsin, May 31, 2016$15,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 201654 kt wind · 13 events
- Damaging Winds in Florida, May 31, 2016$13,000 · 50 kt wind · 7 events
- Damaging Winds in Georgia, May 31, 20161 injured · 50 kt wind · 4 events
- Damaging Winds in Alabama, May 31, 2016$15,000 · 52 kt wind · 2 events
- Drought in Georgia, May 31, 201610 events
- Tornadoes and Flash Flooding in Oklahoma, May 31, 20161 in hail · 8 events
- Flash Flooding and Hail in Colorado, May 31, 20161 in hail · 7 events
- Drought in Alabama, May 31, 20166 events
- Dense Fog in Virginia, May 31, 20166 events
- Flash Flooding and Damaging Wind in Texas, May 31, 201652 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638620, 638624, 638626.